Heavy Snow, Linn
- When
- February 5, 12:00 PM CST to February 6, 2:00 AM CST
- Where
- Linn forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
A winter storm moved across parts of Eastern and Northeast Iowa during the afternoon of 5 February 2004 and pre-dawn hours of 6 February 2004. General snowfall amounts of 4 to 6 inches were reported in about a 12 hour period with mesoscale banding producing areas of 6 to 8 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A winter storm moved across parts of Eastern and Northeast Iowa during the afternoon of 5 February 2004 and pre-dawn hours of 6 February 2004. General snowfall amounts of 4 to 6 inches were reported in about a 12 hour period with mesoscale banding producing areas of 6 to 8 inches. Locally higher amounts of 9 inches were reported across the northern parts of Delaware and Dubuque counties. During the evening of 5 February 2004, visibilities in rural areas were down to near zero due mainly to the large snowflakes and snowfall rates that were briefly 1 to 2 inches per hour. Several public works directors indicated that it was the heaviest snow that they had seen in the past 3 to 5 years.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 5, 11:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1120 AM CST THU FEB 5 2004 .UPDATE...LATEST MODELS AND ANALYSIS INDICATING SURFACE LOW TO TRACK FURTHER SOUTHEAST ACROSS OHIO RIVER VALLEY WITH UPPER LEVEL LOW OVER NE CO TO PASS TO NW OF CWA TONIGHT. BOTTOM LINE IS SIGNIFICANTLY LOWER SNOWFALL AMOUNTS OVER CWA THAN PREVIOUSLY EXPECTED. VORT RIDING UP OVER WESTERN MO THIS MORNING TO BRING INITIAL ACCUMULATING SNOWS OVER AREA FROM SOUTH TO NORTH THIS AFTERNOON...THEN ISENTROPIC LIFT...AREA OF GREATEST LOW LEVEL INSTABILITY...AND MID LEVEL QG FORCING TAKE AIM AT NW IL INTO NORTHERN IA CWA THIS EVENING WHERE NOW MOST CONFIDENT OF GETTING WARNING CRITERIA SNOWFALL. DRY SLOT THEN OVERSPREADS AREA TO CUT OFF ACCUMULATING SNOW AFTER MIDNIGHT. HAVE DOWNGRADED WINTER STORM WARNING IN SE IA AND NE MO TO ADVISORY AND WILL KEEP REST OF WARNING GOING AS IS FOR NOW. UPDATES HAVE BEEN MADE TO GRIDS AND TEXT PRODUCTS TO REFLECT THIS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER STORM WARNING ROUGHLY NORTH OF FAIRFIELD TO WAPELLO LINE THIS AFTERNOON THROUGH FRIDAY MORNING...WINTER WEATHER ADVISORY TO SOUTH FOR SAME PERIOD. IL...WINTER STORM WARNING FOR JO DAVIESS...STEPHENSON...CARROLL... ROCK ISLAND AND MERCER COUNTIES FOR THIS AFTERNOON THROUGH FRIDAY MORNING. WINTER WEATHER ADVISORY REST OF IL COUNTIES. MO...WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH FRIDAY MORNING. && SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 AM CST THU FEB 5 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 550 AM CST THU FEB 5 2004 ...WINTER STORM TO PRODUCE SIGNIFICANT SNOWFALL IN THE AREA LATER TODAY THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... A LARGE UPPER LEVEL DISTURBANCE OVER THE SOUTHERN PLAINS WILL CONTINUE TO DEVELOP INTO A MAJOR WINTER STORM SYSTEM AND MOVE NORTHEAST TO THE GREAT LAKES BY FRIDAY MORNING. THIS STORM WILL BRING PERIODS OF SNOW TO THE LOCAL AREA...PRODUCING SIGNIFICANT ACCUMULATIONS BEFORE THE SYSTEM MOVES OFF TO THE NORTHEAST ON FRIDAY. FOR AREAS NORTHWEST OF A DUBUQUE...TO IOWA CITY...AND TO A FAIRFIELD LINE... NEW SNOWFALL TOTALS OF 5 TO 10 INCHES ARE EXPECTED BY FRIDAY MORNING...WITH THE HIGHEST AMOUNTS ALONG AND NEAR A INDEPENDENCE TO VINTON TO WILLIAMSBURG LINE. THE HEAVIEST SNOW WILL FALL LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING...BEFORE DECREASING IN INTENSITY AGAIN AFTER MIDNIGHT. A WINTER STORM WARNING HAS BEEN ISSUED FOR THESE AREAS FOR THIS AFTERNOON THROUGH FRIDAY MORNING. FOR AREAS BETWEEN THE ABOVE MENTIONED LINE AND THE MISSISSIPPI RIVER ...AS WELL AS FAR NORTHWEST ILLINOIS... SNOW TOTALS OF 4 TO 7 INCHES ARE EXPECTED BY FRIDAY MORNING. THE HEAVIEST SNOW WILL FALL LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING...BEFORE DECREASING IN INTENSITY AGAIN AFTER MIDNIGHT. A WINTER STORM WARNING HAS BEEN ISSUED FOR THESE AREAS FOR THIS AFTERNOON THROUGH FRIDAY MORNING. FOR AREAS EAST OF A MORRISON...TO A CAMBRIDGE...AND TO A CARTHAGE ILLINOIS LINE... SNOW TOTALS OF 2 TO 5 INCHES ARE EXPECTED BY FRIDAY MORNING. THE HEAVIEST SNOW WILL FALL LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING...BEFORE DECREASING IN INTENSITY AGAIN AFTER MIDNIGHT. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THESE AREAS FOR THIS AFTERNOON THROUGH FRIDAY MORNING. THE WIND WILL BECOME NORTHWEST AND INCREASE TO 15 TO 25 MPH LATE TONIGHT AND ON FRIDAY...RESULTING IN THE RISK OF SOME BLOWING AND DRIFTING OF THE NEWLY FALLEN SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OCCASIONAL LIGHT SNOW WILL CONTINUE IN MUCH OF THE AREA IN THE STORM SYSTEMS WAKE ON FRIDAY. ADDITIONAL MINOR ACCUMULATIONS OF AN INCH OR LESS MAY OCCUR BY FRIDAY EVENING. ANOTHER UPPER LEVEL DISTURBANCE WILL DROP DOWN ACROSS THE WESTERN GREAT LAKES LATER FRIDAY NIGHT AND INTO SATURDAY. THIS SYSTEM WILL HAVE LIMITED MOISTURE TO WORK WITH...BUT STILL MAY PRODUCE SOME LIGHT SNOW ACCUMULATIONS UP TO AN INCH BY MIDDAY SATURDAY. A LARGER STORM SYSTEM WILL TRY AND DEVELOP ACROSS THE CENTRAL UNITED STATES EARLY NEXT WEEK. EARLY INDICATIONS SUGGEST THIS SYSTEM MAY BRING SOME ACCUMULATING SNOW TO THE AREA BY MONDAY AND INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTERS AND LOCAL OBSERVERS ARE URGED TO CALL IN SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION...REFER TO THE FOLLOWING WEB SITE: WWW.CRH.NOAA.GOV/DVN (LOWER CASE) && February 9, 2004: Training - Epworth, IA - 7 pm Severe weather and tornado spotter training will be conducted in Epworth, Iowa (Dubuque County) at the fire station at 7 pm. This is a free 2 hour class. For additional information, contact Tom Berger at dbqema@mwci.net<BR> February 10, 2004: Training - Davenport, IA - 630 pm On Tuesday February 10th, at 6:30 pm, severe weather and tornado spotter training will be conducted in Davenport, Iowa (Scott County) in the Board Room of the Scott County Administrative Center. This is a free 2 hour class. For additional information, contact Ross Bergen, Scott County Emergency Manager. NICHOLS/JDH
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383292, 5383294, 5383297, 5383298, 5383291, 5383296, 5383295, 5383293.